Alert archive / Kansas / Frost Advisories in 2017
Frost Advisory 4, NWS Dodge City, KS
NWS Dodge City, KS issued this frost advisory at May 3, 2017, 2:46 AM CDT for 6 counties in Kansas. It took effect at May 4, 2017, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 3, 2017, 2:46 AM CDT (07:46 UTC)
- In effect from
- May 4, 2017, 1:00 AM CDT
- Expired
- May 4, 2017, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 478 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416 WWUS73 KDDC 030746 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 246 AM CDT Wed May 3 2017 KSZ043-061-062-074-075-084-032115- /O.NEW.KDDC.FR.Y.0004.170504T0600Z-170504T1400Z/ Scott-Hamilton-Kearny-Stanton-Grant-Morton- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, Johnson City, Ulysses, and Elkhart 246 AM CDT Wed May 3 2017 /146 AM MDT Wed May 3 2017/ ...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ THURSDAY... The National Weather Service in Dodge City has issued a Frost Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Thursday. * TEMPERATURE...Low temperatures will range from 32 and 37 degrees. * TIMING...After midnight tonight through early Thursday morning. * IMPACTS...Sensitive vegetation could be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
513 WWUS73 KDDC 031730 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1230 PM CDT Wed May 3 2017 KSZ043-061-062-074-075-084-041400- /O.CON.KDDC.FR.Y.0004.170504T0600Z-170504T1400Z/ Scott-Hamilton-Kearny-Stanton-Grant-Morton- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, Johnson City, Ulysses, and Elkhart 1230 PM CDT Wed May 3 2017 /1130 AM MDT Wed May 3 2017/ ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ THURSDAY... * TEMPERATURE...Low temperatures will range from the lower to mid 30s. * TIMING...After midnight tonight through early Thursday morning. * IMPACTS...Sensitive vegetation may be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Turner
037 WWUS73 KDDC 040949 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 449 AM CDT Thu May 4 2017 KSZ043-061-062-074-075-084-041400- /O.CON.KDDC.FR.Y.0004.000000T0000Z-170504T1400Z/ Scott-Hamilton-Kearny-Stanton-Grant-Morton- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, Johnson City, Ulysses, and Elkhart 449 AM CDT Thu May 4 2017 /349 AM MDT Thu May 4 2017/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * TEMPERATURE...Temperatures from 30 to 35. * TIMING...Through 9 am. * IMPACTS...Sensitive vegetation may be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at May 3, 2:38 AM CDT, 8 minutes earlier.
Area forecast discussion, May 3, 2:38 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 238 AM CDT Wed May 3 2017 ...Updated Short term and Long term discussions... .SHORT TERM...(Today and tonight) Issued at 234 AM CDT Wed May 3 2017 Based on upper air analysis and RAP it appears that the steadier and heavier showers will accompany the 700mb baroclinic zone as it crosses western and south central Kansas early this morning. The better forcing around daybreak will be near the Oklahoma border in south central Kansas. Moderate to heavy rainfall still appears to be the main hazard through the early morning hours in south central Kansas. Following the track of the 700mb baroclinc zone early this morning the widespread showers and thunderstorms will briefly taper off from northwest to southeast between 12z and 15z Wednesday. Scattered afternoon and evening convection however will again be possible as the upper level trough, associated with the left exit region of a +90knot 250mb jet, crosses western Kansas given some linger moisture and mid level instability. Severe weather from this next round of convection currently appear small. Clouds along with the chance for rain will keep temperatures on the cool side today, especially across north central and south central Kansas. Highs mainly in the 55 to 60 degree range still looks on track. Over areas where snow cover remains will continue to undercut guidance highs by 5 to 10 degrees...this area will have the greater potential for seeing some afternoon. Clear/Clearing skies overnight across far western Kansas will allow temperatures to fall back into the low to mid 30s west of highway 83. The potential exists that it could even a few degrees cooler so will go ahead and issue a Frost Advisory for these locations. Further east tonight light rain will taper off from west to east as the upper level trough moves into central Kansas. Cloudy skies early will give way to some clearing but how quickly am unsure so will keep overnight lows mainly in the upper 30s to lower 40s. .LONG TERM...(Thursday through Tuesday) Issued at 234 AM CDT Wed May 3 2017 The upper trough will then deepen through late week as it continues to slowly move east across the Mississippi Valley. Further west an upper level ridge axis will build into the Rockies and a northwesterly down slope flow will begin to develop across the West Central High Plains. This upper level ridge will continue to move east across the Rockies over the weekend as a couple of weak upper level disturbances embedded in this flow crosses the Central Plains. Only periods of increasing high clouds are expected with these disturbances late week and over the weekend period. Warm and dry conditions can be expected from Thursday through at early next week and given the warming 850mb temperatures will continue to favor the current warming trend the previous forecast has. Highs should easily climb into the 80s over the weekend and then continuing through the start of the work week. From late Sunday through the middle of next week an upper level low will deepen over southern California and begin to move slowly east across the southwestern United States. Several upper level waves embedded in the developing southwesterly flow late this weekend and early next week will move from the base of this upper low into the southern and central Rockies. The potential exists for late day convection along a surface trough of low pressure over eastern Colorado as any one of the upper level disturbances passes but confidence is not high on how far east these storms will move before dissipating. A few of these storms could move far enough to impact portions of far western Kansas early next week but at this time the probability is small. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1209 AM CDT Wed May 3 2017 A period of steadier and heavier showers and thunderstorms will be possible across GCK and DDC through 9z and then begins to taper off as a mid level baroclinic zone crosses southwest Kansas. As precipitation ends the skies will stay cloudy through the day at all three taf sites and based on model soundings. mvfr ceilings will be possible at GCK and DDC through 15z Wednesday with VFR ceilings then developing. Confidence is not high on these lower ceilings but that all near term models indicated this will follow the trend. HYS should have VFR conditions overnight and Wednesday. Northwest winds may briefly fall back to around 10 knots between 09z and 15z but gusty northwest winds are expected to return to all three taf sites by 18z Wednesday.&& && .PRELIMINARY POINT TEMPS/POPS... DDC 59 39 67 41 / 30 10 0 0 GCK 56 37 67 40 / 20 10 0 0 EHA 57 36 67 42 / 30 0 0 0 LBL 59 40 67 41 / 20 0 0 0 HYS 58 42 67 42 / 30 20 0 0 P28 60 43 69 43 / 40 40 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Thursday for KSZ043-061-062-074-075-084. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:39 PM CDT | Special Weather Statement | DDC | Pawnee | 51 min |
| May 3, 4:55 PM CDT | Special Weather Statement | DDC | Pratt | 35 min |
| May 3, 5:10 PM CDT | Special Weather Statement | DDC | Kiowa | 50 min |
| May 3, 6:07 PM CDT | Special Weather Statement | DDC | Barber | 23 min |
Nearby
Frost Advisories in Kansas, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.